"Whether we are filled with joy or grief, our angels are close to us, speaking to our hearts of God's love."

Friday, July 29, 2011

July 29, 2011

I can't believe how bad I've been about updating this blog! It's been over two months since my last post and while work has kept me busy, "Ben Ben" (as Jadyn calls him), has kept me even busier. I wish I could say things are going really well, but I'd be lying. We were able to spend a few relaxing days at the beach between hospital admissions, but that seems to be the way our summer is playing out.

To make a long story short, Benjamin’s seizures are still not under control. He started having infantile spasms and was diagnosed with a modified hypsarrhythmia EEG pattern. The first drug we tried was a failure, so he was admitted to Children’s this past Tuesday to start another treatment - Acthar gel injections. Luckily we have a nurse coming in every day to help with the steroid injections (he gets a total of 20 over a 5 week period) because I have a really hard time giving them to him. It would be a piece of cake if it wasn’t my own kid.

We couldn’t leave the hospital until we mastered the shot. I was determined to get out of there so I rolled up my sleeves and did what I had to do. It was actually comical because we were taught on oranges and maple syrup (the Acthar is really thick) and apparently I did a good job on the orange although I may have been “a bit too aggressive” according to the nurses. The needle goes through the orange rind a lot easier than one would think! When it came time for me to give Benjamin the injection I was definitely more hesitant, and apologized profusely to my little baby when it was over. Not a good feeling at all.

There are a lot of side effects to the treatment and we’re already seeing quite a few. We have to monitor his urine every morning for sugar, his blood pressure twice a week and his stools twice a week as well. He’s extremely irritable and his reflux is so bad he was actually vomiting blood today. However, fingers crossed, I think the treatment might be working. He’s still actively seizing, but I’m not seeing as many seizures each day.

In addition to the side effects mentioned above, the steroid weakens his immune system so the little man is at a greater risk for infection. If that isn’t scary to begin with, he can’t get immunizations (or his flu shot) for 6 months after the end of the treatment because they won’t be effective. This means another winter in quarantine. But, if we can stop the seizures and see some developmental progress it’s worth it!

People have been asking about Jadyn and that means a lot to us. She’s doing very well, and if she doesn’t grow up to be a nurse or a doctor, I think she might be an actress. She does great impressions and loves to role play. She keeps us sane and is always good for a laugh. The voice that comes out of her small stature is incredible and I think Benjamin is enamored with her. One thing we’ve noticed is if Benjamin is crying and Jadyn starts, he stops!

We'll be scheduling another Children's admission when treatment ends, but we're planning on hitting the beach a few more times beforehand. Surprisingly Benjamin loves the beach. I lay him on his side on a blanket under the shade and he either sleeps or gnaws on his hand and listens to the waves. We even dipped his toes in the water and he seemed to like it. Maybe next year he'll be able to sit up and play in the sand!

No comments:

Post a Comment